Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 27, 2003

July 27, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 1:35 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 1:35 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT SUN JUL 27 2003

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. MAIN THING WILL BE TO
ADD FLOOD WATCH FOR N TIER COUNTIES UNTIL 10 PM...AS THIS AREA
IS STILL QUITE WET FROM LAST WEEKS STORMS.

WILL CALL FOR SLIGHT CHC NEXT SUNDAY.

...DISC...

...SHORT TERM...

STORMS FORMING TO THE NORTH...BUT NOT SEVERE YET.

MID LEVELS ARE QUITE WARM...AND REAL FRONT WELL TO THE NW OVER THE
CENTRAL GREAT LAKES.

THUS THINK MOST OF THE AREA WILL BE DRY PRIOR TO 18Z...THEN SOME
SHOWERS AND STORMS LATER THIS AFTERNOON...MAINLY N PA...EXCEPT FOR A
FEW S PA EARLY ON. SOME OF THE ACTION MAY WORK BACK INTO S
PA...BEFORE WEAKENING LATER TONIGHT.

NOT A LOT OF CONVERGENCE WITH FRONT...BUT WINDS AT 5000 FEET ABOUT
45 KNOTS...THUS STORMS WILL BE MOVING. WILL HAVE TO WATCH FOR BOWS
ETC. DIRECTIONAL SHEAR (SRH) WOULD BE DECENT IF WE CAN BACK LOW
LEVEL FLOW LOCALLY...BUT THINK THIS WILL BE HARD TO DO IN MOST
AREAS...BEST CHC NE PA. WITH MID LEVELS SO WARM...WILL NEED VILS IN
THE UPPER 50S OR HIGHER...OR SOME TYPE OF VELOCITY SIGNITURE FOR
SEVERE.

PW/S ARE QUITE HIGH...BUT BETTER WELL TO THE WEST. STORMS WILL BE
MOVING...THUS POSSIBLE...BUT NOT OF HUGE CONCERN...UNLESS LINES
TRAIN. MAIN CONCERN IS UP TOWARDS WARREN...MCKEAN COUNTIES ETC...AS
IT IS STILL QUITE WET...THUS WILL ISSUE FLOOD WATCH.

DEWPOINTS IN THE MODERATE RANGE...GOT A WAYS TO GO. HOWEVER...STILL
QUITE WARM FOR THE TIME OF DAY. WILL EDGE TEMPS UP A TAD. WILL EDGE
WINDS UP A TAD.

BEST DYNAMICS REMAIN NORTH OF THE AREA PRIOR TO SUNSET.

THUS OVERALL...THINK BEST CHC OF SEVERE THIS AFT...WILL BE NE PART
OF CWA.

...LONG TERM...

PUT A CHC/SLIGHT CHC IN FOR MONDAY NIGHT...INTO TUESDAY...AVN HAS
WEAK WAVE ALONG FRONT.

SHOULD BE A DECENT DAY ON WED AND THU. CHC OF SHOWERS THU NIGHT INTO
SAT...AS FAIRLY DEEP TROUGH SETS UP TO THE WEST (MREFS ABOUT 1
STANDARD DEVIATION BELOW NORMAL HEIGHTS).

...OTHER...

SPS OUT FOR SLIGHT RISK ALL AREAS.

.CTP...
PA...FLOOD WATCH UNTIL 10 PM FOR ZONES PAZ004>006-010>011-037.

MARTIN
Hazardous weather outlook, Jul 27, 3:55 AM EST, 12 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL PUSH SOUTHWARD FROM THE GREAT LAKES
TODAY...PRODUCING SCATTERED THUNDERSTORMS OVER PENNSYLVANIA LATER
TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD
PRODUCE DAMAGING WINDS OR LARGE HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WIND GUSTS...OR HAIL WITH
A DIAMETER OF 3/4 INCH OR GREATER.

KF

In the hours before

Special weather statement, Jul 27, 1:17 PM EST, 2 hours 58 minutes before
PAZ005-006-037-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT SUN JUL 27 2003

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN...TIOGA AND POTTER
COUNTIES...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM GENESEE TO PORT
ALLEGANY...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
ROULETTE AROUND 225 PM...ULYSSES...HARRISON VALLEY AROUND 230
PM...KNOXVILLE...WESTFIELD...COUDERSPORT AROUND 235 PM...DENTON HILL
STATE PARK AROUND 245 PM...LYMAN RUN STATE PARK AROUND 250
PM...TIOGA AND TIOGA JUNCTION AROUND 255 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

DANGELO
Special weather statement, Jul 27, 3:29 PM EST, 46 minutes before
PAZ012-041-042-045-046-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT SUN JUL 27 2003

...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...CLINTON AND LYCOMING
COUNTIES LATE THIS AFTERNOON...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST
OF TOWANDA TO 14 MILES NORTH OF MONTOURSVILLE TO 13 MILES NORTHWEST
OF WILLIAMSPORT TO 21 MILES NORTHWEST OF LOCK HAVEN...MOVING
SOUTHEAST AT 40 MPH.

THE THUNDERSTORMS WILL BE NEAR WATERVILLE AT 440 PM...LINCOLN
FALLS...GLEN UNION AT 445 PM...FORKSVILLE...AND CAMMAL AT 450
PM...MILL HALL...LOCK HAVEN...AND WILLIAMSPORT BETWEEN 450 PM AND 5
PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS LINE OF STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE
OPEN WHEN LIGHTNING THREATENS. RATHER...STAY INDOORS AND AWAY FROM
WINDOWS. REFRAIN FROM USING ELECTRICAL APPLIANCES UNTIL THE  STORMS
HAVE PASSED.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING.

LAMBERT/DEVOIR/MACH

The radar

The State College radar (KCCX), 79 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
July 27, 4:15 PM EST
Where
Lycoming County, 12 mi N of Jersey Shr
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -77.267

Trees were reported down in Cummings, 12 miles north of Jersey Shore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367512.